North Carolina, 2017

Flood and Heavy Rain in North Carolina, March 31, 2017

March 31, 2017 · NWS RNK · 2 events in 1 county or zone

An upper low emerged from the southern plains into the Ohio Valley March 30-31 with an associated surface low lifting north into the Great Lakes. This system brought the most widespread rainfall of the month with amounts ending at 12z (8 AM EDT) on the 31st reaching 2-4 inches across parts of the North Carolina mountains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An upper low emerged from the southern plains into the Ohio Valley March 30-31 with an associated surface low lifting north into the Great Lakes. This system brought the most widespread rainfall of the month with amounts ending at 12z (8 AM EDT) on the 31st reaching 2-4 inches across parts of the North Carolina mountains. Several rain gages in Watauga County saw more than three inches including Sandy Flats IFLOWS (SDRN7) 4.55 , Watagua R/Foscoe (FOSN7) 3.82 , Boone 1 SE COOP (BOON7) 3.26 , Parkway School IFLOWS (EKCN7) and Boone RG (BONN7) 3.09 . Runoff from the rainfall pushed the Watauga River above Minor flood stage. Several roads were reported with standing water on them and a significant mudslide/debris flow was reported in the Deep Gap area, closing the Blue Ridge Parkway.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 31, 4:18 AM EST, 1 hour earlier.

Area forecast discussion, Mar 31, 4:18 AM EST, 1 hour before
Area Forecast Discussion
National Weather Service Blacksburg VA
518 AM EDT Fri Mar 31 2017

.SYNOPSIS...
An upper level low and associated surface trough will pass
across the Mid Atlantic Region today. High pressure will
build across the region for the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 500 AM EDT Friday...

Active weather pattern today with strong upper level low over
the OH Valley with sharp N-S oriented surface trough advancing
east across the lower OH and TN valleys. Large area of showers
and thunderstorms was moving east in advance of this system
with entire forecast area subject to rain today, with widespread
coverage this morning, and scattered coverage this afternoon.
Thunderstorms were embedded within the rain area this morning,
resulting in occasional cloud to ground strikes and brief but
heavy downpours of rain. Rainfall was being enhanced near the
Blue Ridge where upslope southeast wind flow was causing higher
rain rates, rain gages indicating anywhere from 1.5 to 2.5
inches of rain overnight between Laurel Springs and Blowing Rock
NC. These higher rain amounts may result in some localized
flooding, but due to the dry antecedent conditions, the rain
will have less of an impact with respect to flooding and more of
a beneficial effect.

As the surface low over Ohio crosses the mountains this
afternoon, the expectation is for some clearing and a period of
heating east of the Blue Ridge which will result in
destabilization and re-development of a line of thunderstorms
along the actual surface front this afternoon. Main concern
would be areas from Highway 29 and points east where forecast
CAPE of 500-1200 J/KG will promote the development of strong
thunderstorms. With favorable shear anticipated, veering with
height from south to southwesterly and increasing to 40-50 kts
at mid-levels, some of these storms will likely become severe
with potential for rotation, supporting risk for hail, damaging
winds, and isolated tornadoes. The Storm Prediction Center has
outlooked areas east of a LYH-DAN line for Slight Risk of severe
weather for this afternoon.

After the cold frontal passage, conditions will improve with
clearing taking place tonight. As High pressure builds in for
tonight, expect breezy conditions with northwest winds of 15 to
25 mph. West of the Blue Ridge, and more so for the higher
terrain of WV and far western VA and into the NC mountains,
some lingering low clouds and light precip may continue per
shallow moist northwest flow.

Temperatures today will spike just ahead of the cold front with
readings topping out in the 60s, possibly 70 Southside VA and
the Piedmont of NC. Cool air advection tonight will permit low
in the 40s, but well above freezing.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 400 AM EDT Friday...

Northwesterly flow aloft returns along with cold pool of air in low
to mid levels on Saturday. Under slight cold advection aloft, 850 mb
temperatures by early afternoon cool to values ranging from +1 to
+5C. Increasing subsidence along with dry advection should help to
dry up any lingering upslope showers along the western slopes of the
Alleghany Mtns. Mostly sunny skies thereafter lead to a rather
breezy day. While northwesterly flow and adiabatic downslope warming
off the Blue Ridge pushes highs in northern NC and the VA piedmont
into the upper 60s to low 70s, it will only top out in the upper 50s
from the Blue Ridge west and will certainly feel on the brisk side
in these western areas. Ridging builds in Saturday evening with
northwesterly winds diminishing early. Radiational cooling along
with lingering cold pocket of air aloft should lead to near to below
normal lows in the mid 30s to low 40s.

Relatively uneventful Sunday as high pressure is in control. March
sun should push highs back into the 60s to low 70s. However, as the
ridge axis shifts eastward by mid afternoon pattern transitions
toward one of cold air damming. Related sensible weather effects,
that being easterly/southeast surface winds and increased cloud
cover along the Blue Ridge and eastward develops Sunday evening.
Some question how pronounced the CAD becomes as model wind fields at
the surface begin to shift to a southerly direction overnight, in
response to a pronounced parent upper low that digs into the mid-
Mississippi Valley. Actually, the setup as suggested by model
guidance looks pretty similar to that which unfolded in the past 24
hours. Kept lows mainly in the 40s to low 50s.

Active weather then returns for Monday. Early Monday morning, 850 mb
south-southeast winds increase to speeds of 50 to 60 kts which could
lead to breezy conditions along our southern Blue Ridge and NC
mountains. Strongly sheared profile is offered by the GFS with
magnitudes up to 60 kts, though overcast skies and cool near-surface
temperature profiles at this point appear to keep instability values
modest at best. This is not too dissimilar to what's currently
playing out this evening. Certainly need to monitor for potential
thunderstorms particularly in the warm conveyor belt from the Blue
Ridge eastward. Shown slight chances for thunder in this general
area by Monday afternoon. Could see significant variation in spatial
coverage in precip during the afternoon in western and southwestern
counties in the lee of the Blue Ridge given the strong
southerly/southeasterly flow. I've tried to account for this by
keeping PoPs only in the Chance range for the afternoon across parts
of the New River Valley and into the Mountain Empire region, while
trending Likely elsewhere. However, as broader synoptic scale
forcing approaches by evening most everywhere has at least Likely
PoP by that point. QPF forecast also is rather cloudy based on large
QPF bullseyes which may limit northward extent of heavier precip,
though southerly upslope against the Blue Ridge. So, potential for
several concerns including breezy conditions along the southern
ridges as well as thunderstorms/heavy rain. Kept highs in the 60s
with lows mainly in the 50s.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 330 AM EDT Friday...

Model difference expand with the second system late in the long term
period (Wednesday night/Thursday)with 12Z GFS continuing a faster
trend with the approach of a high amplitude upper trof. The 00Z
ECMWF is much slower with the 12Z Canadian starting to trend toward
the faster GFS solution. With individual GEFS ensemble member
showing a large range of solutions, confidence is low on the timing
with this system and leaned toward the Canadian timing which keeps
temps slightly cooler Wednesday and keeps Wednesday dry.

Much colder temperatures are expected behind the system very late
and just beyond (Friday) this period.

&&

.AVIATION /09Z FRIDAY THROUGH TUESDAY/...
As of 200 AM EDT Friday...

Large area of rain with embedded thunderstorms will move across
the Appalachians this morning in advance of a strong upper
level trough of low pressure that will be moving from the OH
Valley across the Mid-Atlantic Region today.

Ceilings are expected to lower to IFR with occasional IFR VSBYs
due to rain and thunderstorms. Conditions will remain poor for
most of the day with improvement late in the day as winds become
westerly in the wake of the storm system.

Extended Aviation Discussion...

High pressure will bring improving conditions during Saturday
although appears sub-VFR cigs along with a few residual showers
may linger at KBLF/KLWB into Saturday afternoon. Otherwise will
see VFR return later Saturday through Sunday under diminishing
winds as high pressure slides across. Next similar low pressure
system to that seen at the end of this week will approach by
Monday with sub-VFR conditions likely returning Sunday night
into Monday as rain again transitions to showers and storms to
start the week.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...AL
LONG TERM...AL/PH
AVIATION...PM
Hazardous weather outlook, Mar 30, 2:39 PM EST, 14 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
339 PM EDT Thu Mar 30 2017

NCZ002>004-020-VAZ011>014-016>020-032-WVZ043-044-507-508-311945-
Alleghany NC-Surry-Stokes-Yadkin-Giles-Wythe-Pulaski-Montgomery-
Carroll-Floyd-Craig-Alleghany VA-Bath-Patrick-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
339 PM EDT Thu Mar 30 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia, west central Virginia
and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Isolated severe thunderstorms containing damaging winds and isolated
large hail will be possible late tonight. In addition, very heavy
rainfall could occur especially near the Blue Ridge overnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Potentially heavy rain Monday night into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ007-009-010-015-WVZ042-311945-
Tazewell-Smyth-Bland-Grayson-Mercer-
339 PM EDT Thu Mar 30 2017

This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Isolated severe thunderstorms containing damaging winds and isolated
large hail will be possible late tonight. In addition, very heavy
rainfall could occur.

Southerly winds may also gust up to 45 MPH at elevations above 3000
feet later today into this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Potentially heavy rain Monday night into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ005-006-VAZ022>024-033>035-043>047-058-059-311945-
Rockingham-Caswell-Roanoke-Botetourt-Rockbridge-Franklin-Bedford-
Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-
Charlotte-
339 PM EDT Thu Mar 30 2017

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated severe thunderstorms containing damaging winds and large
hail will be possible Friday.

Potentially heavy rain Monday night into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-018-019-311945-
Ashe-Watauga-Wilkes-
339 PM EDT Thu Mar 30 2017

This Hazardous Weather Outlook is for northwest North Carolina.

.DAY ONE...This afternoon and tonight.

Scattered severe thunderstorms containing damaging winds and
isolated large hail will be possible late tonight. In addition very
heavy rainfall could also occur especially near the Blue Ridge.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Potentially heavy rain Monday night into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 31, 3:13 AM EST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
413 AM EDT FRI MAR 31 2017

NCZ002-003-019-VAZ012>017-032-310900-
Surry-Wilkes-Alleghany-Grayson-Pulaski-Patrick-Floyd-Montgomery-
Wythe-Carroll-
413 AM EDT FRI MAR 31 2017

...A LINE OF THUNDERSTORMS WILL AFFECT EASTERN
ALLEGHANY...NORTHWESTERN SURRY AND NORTHEASTERN WILKES COUNTIES IN
NORTHWESTERN NORTH CAROLINA...SOUTHEASTERN PULASKI... SOUTHWESTERN
FLOYD...SOUTHEASTERN WYTHE...CARROLL...EASTERN
GRAYSON...SOUTHWESTERN PATRICK AND SOUTHWESTERN MONTGOMERY COUNTIES
IN SOUTHWESTERN VIRGINIA...THE CITY OF RADFORD AND THE CITY OF
GALAX...

At 412 AM EDT, radar indicated thunderstorms located along a line
extending from near Spring Valley to near Stone Mountain State Park
to North Wilkesboro. Movement was northeast at 50 mph.

Winds up to 40 mph and pea size hail are possible with these storms,
along with brief heavy downpours.

Locations impacted include...
Radford...
Mount Airy...
Galax...
North Wilkesboro...
and Hillsville.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3715 8055 3691 8046 3660 8054 3611 8113
      3644 8105 3678 8109
TIME...MOT...LOC 0812Z 221DEG 43KT 3670 8110 3643 8107 3618 8113

Loconto

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood, 1 heavy rain. Local standard time, as filed.

Flood, Watauga

When
March 31, 5:18 AM EST to 11:18 AM EST
Where
Watauga County, 1.08 mi SE of Valle Crucis to 1.05 mi SE of Valle Crucis
Cause
Heavy Rain
Reported by
Social Media
Coordinates
36.208, -81.768

Several roads were closed by high water including the low water bridge across the Watauga River at Dewitt Barnett Road in Valle Crucis. The Watauga River at Sugar Grove (SGWN7) crested above Minor flood stage, cresting early on the 31st at 7.32 feet (Minor FS = 7 feet).

Heavy Rain, Watauga

When
March 31, 6:07 AM EST
Where
Watauga County, 1.09 mi E of Deep Gap
Reported by
Public
Coordinates
36.230, -81.500

A large debris flow closed a portion of the Blue Ridge Parkway in the Deep Gap area. A smaller debris flow washed onto a portion of Route 321.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2017Every state in 2017This day in weather historyWarnings in North Carolina, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689005, 689004.